Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 46, NWS Jackson, MS

December 28, 20244 counties in Mississippi

NWS Jackson, MS issued this tornado warning at Dec 28, 2024, 7:56 PM CST for 4 counties in Mississippi. It was in force for 64 min. 10 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2024, 7:56 PM CST (01:56 UTC)
Expired
Dec 28, 2024, 9:00 PM CST
In force
64 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jasper County, MS, Newton County, MS, Scott County, MS, Smith County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 86 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 8:08 PM CSTTORNADO4 Sse Bay Springs, MSAn EF-0 tornado touched down west of MS Highway 17 were it caused a narrow corridor of convergently felled pine trees. The tornado moved eastward just north of County Road 17253. The tornado was brief - only on the ground for around a minute and less than 1 mi
Dec 28, 8:09 PM CSTTORNADO6 Ssw Lawrence, MSAn EF-0 tornado touched down along Gordy Road south and of Moffett Road where it damaged a barn and continued east. The tornado caused minor tree damage and lifted after crossing County Road 505. Path length 0.65 mi, max width 50 yds, peak wind 70 mph.
Dec 28, 8:10 PM CSTTSTM WND DMG4 Sse Antioch, MSTree on a house on Hwy 528. Reported by EM.
Dec 28, 8:12 PM CSTTORNADO5 Ese Bay Springs, MSThis EF2 tornado began near Lake Como where damage to vegetation and a shed was noted, where tin had been ripped off and scattered near County Road 23 and Road 528. The tornado progressed northeastward just north of Road 528 where a home had some flashing and
Dec 28, 8:19 PM CSTTORNADO2 Wsw Liberty, MSAn EF-1 tornado touched down near the intersection of MS Highway 15 and Newton Calhoun Road and caused damage to mostly trees as it moved northeast. Many trees were uprooted or snapped along the path, and several barns and farm outbuildings were damaged. The t
Dec 28, 8:27 PM CSTTSTM WND DMGHickory, MSSocial media picture of large tree limb falling on and causing damage to Friendship Baptist Church.
Dec 28, 8:27 PM CSTTORNADO1 W Hickory, MSAn EF-0 tornado touched down on the west side of Hickory and crossed US Highway 80 moving northeast. A few buildings were damaged, and minor tree damage occurred. The tornado lifted after it crossed MS Highway 503. Path length 0.49 mi, max width 165 yds, peak
Dec 28, 8:33 PM CSTTSTM WND DMGChunky, MSRoof blown off home, shed destroyed and numerous trees down. Reported by media.
Dec 28, 8:34 PM CSTTORNADO2 Wnw Chunky, MSAn EF-1 tornado touched down west of Mount Pleasant Church Road and moved north of Chunky. A home lost its roof, a shed was damaged, and numerous trees were damaged or uprooted along its track. The tornado crossed Interstate 20 near mile marker 121 and then di
Dec 28, 8:36 PM CSTTORNADO4 Nnw Pachuta, MSThis EF 1 tornado began along HWY 18 in the community of Orange where it damaged a shed by uplifting the tin roof and caused minor damage to trees. A brief second circulation was also noted on the north side where it broke small tree branches and tossed a piec

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this tornado warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 2:17 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 505 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
503 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
505 m²/s²
0-3 km storm-relative helicity
591 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.0

Open this sounding in Storm Lab

The text

As transmitted.

498 
WFUS54 KJAN 290156
TORJAN
MSC061-101-123-129-290300-
/O.NEW.KJAN.TO.W.0046.241229T0156Z-241229T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
756 PM CST Sat Dec 28 2024

The National Weather Service in Jackson has issued a

* Tornado Warning for...
  Jasper County in east central Mississippi...
  Newton County in east central Mississippi...
  Northeastern Smith County in central Mississippi...
  Southeastern Scott County in central Mississippi...

* Until 900 PM CST.

* At 755 PM CST, severe thunderstorms capable of producing a tornado
  were located along a line extending from near Walnut Grove to near
  Pineville to Taylorsville, moving east at 50 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* These dangerous storms will be near...
  Conehatta, Bay Springs, Prospect, Lake, and Sebastopol around 800 
  PM CST.
  Montrose, Lawrence, Roberts, Stringer, and Louin around 805 PM 
  CST.
  Turnerville, Stratton, Newton, and Union around 810 PM CST.
  Garlandville, Decatur, and Vernon around 815 PM CST.
  Paulding, Little Rock, and Hickory around 820 PM CST.
  Heidelberg and Rose Hill around 825 PM CST.
  Stafford Springs, Duffee, Orange, and Chunky around 830 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3183 8891 3181 8935 3258 8934 3258 8892
TIME...MOT...LOC 0155Z 257DEG 42KT 3257 8944 3215 8944 3183 8947 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SAS
2 follow-up statements
174 
WWUS54 KJAN 290234 RRA
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
834 PM CST Sat Dec 28 2024

MSC123-129-290244-
/O.CAN.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Smith MS-Scott MS-
834 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR NORTHEASTERN SMITH AND SOUTHEASTERN SCOTT
COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CST for east central
Mississippi.

&&

LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
      3258 8892
TIME...MOT...LOC 0234Z 270DEG 42KT 3267 8894 3225 8894 3193 8897 

$$

MSC061-101-290300-
/O.CON.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Jasper MS-Newton MS-
834 PM CST Sat Dec 28 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CST FOR JASPER
AND EASTERN NEWTON COUNTIES...

At 834 PM CST, severe thunderstorms capable of producing tornadoes
were located along a line extending from near House to near Chunky to
near Heidelberg, moving east at 50 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will remain over mainly rural areas of Jasper
and eastern Newton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This line of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
      3258 8892
TIME...MOT...LOC 0234Z 270DEG 42KT 3267 8894 3225 8894 3193 8897 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SAS
500 
WWUS54 KJAN 290252 RRA
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
852 PM CST Sat Dec 28 2024

MSC061-101-290302-
/O.EXP.KJAN.TO.W.0046.000000T0000Z-241229T0300Z/
Jasper MS-Newton MS-
852 PM CST Sat Dec 28 2024

...THE TORNADO WARNING FOR JASPER AND EASTERN NEWTON COUNTIES WILL
EXPIRE AT 900 PM CST...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1100 PM CST for east central
Mississippi.

&&

LAT...LON 3183 8891 3182 8919 3222 8915 3258 8915
      3258 8892
TIME...MOT...LOC 0252Z 257DEG 42KT 3272 8869 3230 8869 3198 8873 

$$

SAS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Dec 28, 6:21 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Dec 28, 6:21 PM CST, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
621 PM CST Sat Dec 28 2024

...New AVIATION...

.DISCUSSION...
Issued at 313 PM CST Sat Dec 28 2024

Tonight: A significant severe weather event is still likely later
this afternoon and this evening. The Tornado Watch for I-55 and east
will be allowed to expire at 3PM as the convection earlier today has
somewhat stabilized the area there. The new PDS Tornado Watch to the
west of I-55 is in effect until 9 PM. Not a lot has changed in the
thinking from this morning. Damaging winds up to 80mph, Tornadoes;
some strong and long track, and hail up to golfball size will all be
possible with the storms. In addition, due to antecedent conditions
two to four inches of rain in a short amount of time will be
possible leading to localized flash flooding, especially over urban
and poor drainage areas.

Mid afternoon water vapor imagery/RAP analysis showed a potent
shortwave trough over central Oklahoma and north central Texas.
Moisture and instability will continue to increase over our CWA ahead
of this approaching feature. A stout speed max will rotate around
the base of the shortwave trough and across our CWA helping to
increase severe storm potential. This is expected to result in
numerous severe storm damage leading to widespread power outages
this evening. The potential for severe storms should be winding down
over east Mississippi by midnight but there will be the chance for
rain over east Mississippi until the cold front shifts into Alabama.
/22/

Sunday through next week (Friday)...

In the wake of the severe weather event today, a mostly quiet long
term period can be expected through the early to mid portion of the
period. Longwave trough/frontal zone will be shifting off to the
east, with sfc ridging & drier air building back in into late
weekend through early next week. This pattern will support
seasonably warm pattern Sunday into early next week. Highs & lows
during this period will be some 8-15F above (highs of 63-72F & lows
44-48F Monday morning & 45-54F Tuesday morning). A fast moving
shortwave trough/sfc low & frontal system will drive in potential
gusty winds on Tuesday but no concerns for storms as PWs will remain
too low for convection. If moisture can be on the uptick, this would
need to be monitored. In the wake of this frontal zone, a cold
1030mb sfc high will dive down out of the Plains into the Gulf
Coast, ushering in near to seasonably cool temperatures. Highs &
lows in the Wednesday to Friday timeframe will be some 2-5F below
(highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday
& Friday mornings with coldest north of Hwy 84 Thursday & northeast
half Friday morning). Widespread frost/freeze looks likely during
this timeframe. /DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CST Sat Dec 28 2024

A line of severe thunderstorms with embedded tornadoes has formed in
western Mississippi causing a variety of aviation issues
including, but limited to; a mixture of VFR/IFR/LIFR and winds of
55kt+ conditions as the line moves through. This line of severe
thunderstorms looks to fully traverse the area by 07Z on the 29th
with low (IFR) stratus lingering until daybreak tomorrow./OAJ/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       54  67  47  71 / 100   0   0   0
Meridian      53  67  45  69 / 100   0   0   0
Vicksburg     51  67  47  72 /  90   0   0   0
Hattiesburg   56  70  46  71 /  90   0   0   0
Natchez       53  67  49  71 /  90   0   0   0
Greenville    52  64  47  67 / 100   0   0   0
Greenwood     53  66  47  70 / 100   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

NF/OAJ

In the hours before

Local storm report, Dec 28, 5:18 PM CST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     Tornado          2 WNW Loyd Star         31.63N 90.59W
12/28/2024                   Lincoln            MS   Emergency Mngr

            Trees were blown down on roads in Lincoln
            County.

&&

CR
Local storm report, Dec 28, 6:38 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
638 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     Tstm Wnd Gst     5 NNW Saint Joseph      31.99N 91.26W
12/28/2024  M61 MPH          Tensas             LA   NWS Employee

            61 mph wind gust relayed by NWS employee
            from station observation.

&&
Local storm report, Dec 28, 7:25 PM CST, 31 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
725 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     Hail             2 WNW JAN Airport       32.33N 90.11W
12/28/2024  M0.70 Inch       Rankin             MS   Law Enforcement

            Dime sized hail reported by law enforcement.

&&
Local storm report, Dec 28, 7:34 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
734 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Dmg     1 N Crystal Springs     32.00N 90.36W
12/28/2024                   Copiah             MS   NWS Employee

            Numerous trees down with one on a house near
            Browns Well Road and Hwy 51.

&&
Local storm report, Dec 28, 7:52 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
752 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tornado          5 NE JAN Airport        32.37N 90.02W
12/28/2024                   Rankin             MS   Emergency Mngr

            Roof collapsed on a home reported by EM.

&&
Local storm report, Dec 28, 7:56 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
756 PM CST Sat Dec 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     Tstm Wnd Dmg     1 WNW Mendenhall        31.97N 89.88W
12/28/2024                   Simpson            MS   Storm Chaser

            Power poles were snapped onto Highway 149,
            and roofs were ripped off. Report relayed
            via SpotterNetwork.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:02 PM CSTSevere Thunderstorm WarningJANAttala, Holmes, Madison, Yazoo73 min
Dec 28, 6:11 PM CSTSevere Thunderstorm WarningJANFranklin, Lincoln64 min
Dec 28, 6:11 PM CSTTornado WarningJANCopiah, Lawrence, Rankin, Simpson50 min
Dec 28, 6:13 PM CSTTornado WarningJANHinds, Issaquena, Madison, Warren, Yazoo62 min
Dec 28, 6:16 PM CSTTornado WarningJANCopiah, Franklin, Jefferson, Lincoln44 min
Dec 28, 6:30 PM CSTTornado WarningJANHinds, Madison, Yazoo60 min
Dec 28, 6:36 PM CSTTornado WarningJANCopiah, Lawrence, Lincoln39 min
Dec 28, 6:37 PM CSTTornado WarningJANCopiah, Hinds, Rankin55 min
Dec 28, 6:49 PM CSTSevere Thunderstorm WarningJANCarroll, Holmes, Humphreys, Yazoo56 min
Dec 28, 6:58 PM CSTTornado WarningJANJefferson Davis, Lawrence, Rankin, Simpson62 min
Dec 28, 7:00 PM CSTTornado WarningJANAttala, Carroll, Holmes, Yazoo60 min
Dec 28, 7:08 PM CSTTornado WarningJANAttala, Leake, Madison67 min
Dec 28, 7:17 PM CSTTornado WarningJANSimpson, Smith58 min
Dec 28, 7:17 PM CSTTornado WarningJANLeake, Rankin, Scott58 min
Dec 28, 7:27 PM CSTTornado WarningJANCovington, Jefferson Davis63 min
Dec 28, 7:31 PM CSTSevere Thunderstorm WarningJANCarroll, Choctaw, Grenada, Montgomery, Webster59 min
Dec 28, 7:34 PM CSTTornado WarningJANAttala, Choctaw, Montgomery56 min
Dec 28, 7:37 PM CSTSevere Thunderstorm WarningJANLamar, Marion53 min
Dec 28, 7:56 PM CSTTornado WarningJANChoctaw, Neshoba, Winston49 min
Dec 28, 8:09 PM CSTSevere Thunderstorm WarningJANJones66 min
Dec 28, 8:13 PM CSTTornado WarningJANJones62 min
Dec 28, 8:21 PM CSTSevere Thunderstorm WarningJANForrest54 min
Dec 28, 8:27 PM CSTTornado WarningJANClay, Oktibbeha42 min
Dec 28, 8:31 PM CSTTornado WarningJANClarke, Kemper, Lauderdale, Neshoba59 min
Dec 28, 8:37 PM CSTTornado WarningJANNoxubee53 min
Dec 28, 8:48 PM CSTSevere Thunderstorm WarningJANLowndes42 min
Dec 29, 10:57 AM CSTRiver Flood WarningJANSunflower9 days

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.